Sedatives work by slowing down brain activity resulting in drowsiness or relaxation. Many types, though, including barbiturates (like Nembutal) and benzodiazepines (like Valium and Xanax) have the potential for abuse and severe accompanying complications.
Sedatives are central nervous system (CNS) depressants, a category of drugs that slow normal brain function. There are various kinds of CNS depressants, most of which act on the brain by affecting the neurotransmitter gamma-aminobutyric acid (GABA). Neurotransmitters are brain chemicals that conduct communication between brain cells. GABA works by decreasing brain activity. Although the different types of CNS depressants each work in their own way, ultimately it is through their ability to increase GABA activity that they produce a relaxing effect that is beneficial to those suffering from anxiety or sleep disorders.
Among the medications that are commonly prescribed for these purposes are the following:
Barbiturates, such as mephobarbital (Mebaral) and pentobarbital sodium (Nembutal), which are helpful in treating anxiety, tension, and sleep disorders.
Benzodiazepines, such as diazepam (Valium), chlordiazepoxide HCl (Librium), and alprazolam (Xanax), which can be prescribed to treat anxiety, acute stress reactions, and panic attacks; the more relaxing benzodiazepines, such as triazolam (Halcion) and estazolam (ProSom) can be prescribed for short-term treatment of sleep disorders.
In higher doses, some CNS depressants can be used as general anesthetics.
Despite their many beneficial effects, barbiturates and benzodiazepines have the potential for abuse and should be used only as prescribed. During the first few days after taking a prescribed CNS depressant, a person usually feels drowsy and uncoordinated, however this will diminish. If one uses these drugs long term, the body will develop tolerance, and larger doses will be required to achieve the same initial effects. In addition, continued use can lead to physical dependence and—when use is lessened or stopped—withdrawal. Because all CNS depressants work by slowing the brain's activity, when an individual stops taking them, the brain's workings can rebound and race out of control, possibly resulting in seizures and other harmful consequences. Although withdrawal from benzodiazepines can be a difficult experience, it is rarely life threatening, whereas withdrawal from prolonged use of other CNS depressants can have life-threatening complications. Therefore, someone who is thinking about discontinuing CNS depressant therapy or who is suffering withdrawal from a CNS depressant should speak with a physician or seek medical treatment.
At high doses or when they are abused, many of these drugs can even cause unconsciousness and death.
Activity of the central nervous system becomes slowed down. Small doses relieve tension; large doses produce staggering, blurred vision, impaired perception of time and space, slowed reflexes and breathing, reduced sensitivity to pain, impaired thinking, and slurred speech. Overdoses cause unconsciousness, coma, and death. Accidental overdoses occur when children swallow pills or when adults with increased tolerance are unsure of how many to take.
CNS depressants should be used with other medications only under a physician's supervision. Typically, they should not be combined with any other medication or substance that causes CNS depression, including prescription pain medicines, some over-the-counter cold and allergy medications, or alcohol. Using CNS depressants with these other substances—particularly alcohol—can slow breathing, or slow both the heart and respiration, possibly resulting in death.
Health risks include anemia, depression, impairment of liver function, and chronic intoxication (headache, impaired vision, slurred speech). Babies of chronic users may have difficulty in breathing and feeding, disturbed sleep patterns, sweating, irritability and fever.
Very significant levels of physiological dependence marked by both tolerance and withdrawal can develop in response to the sedatives, hypnotics, and anxiolytics. The timing and severity of withdrawal issues will differ depending on the specific substance and its pharmacokinetics and pharmacodynamics.
Symptoms of dependence: tolerance resulting in higher levels needed to achieve the same calming effect.
Symptoms of psychological dependence: needing the drug to function and being obsessed with obtaining the drug.
Symptoms of withdrawal: restlessness, insomnia, anxiety, seizures, even death in some cases.
To be clinically diagnosed with having a sedative, hypnotic, or anxiolytic use disorder there must be a problematic pattern of impairment or distress, with at least two of the following symptoms, within the previous 12-month period:
- Sedatives, hypnotics, or anxiolytics are taken in larger dosage and/or for a longer period of time than intended.
- There is a desire and failed effort/failed attempt to reduce or control sedative, hypnotic, or anxiolytic drug use.
- A large amount of time goes into the procuring or using the sedative, hypnotic, or anxiolytic; or recovering from the effects of the sedative, hypnotic, or anxiolytic drug.
- An overwhelming desire, urge, or craving to use the sedative, hypnotic, or anxiolytic.
- The inability, due to sedative, hypnotic, or anxiolytic drug use, to maintain obligations for one's job, school, or homelife; or absence from job, school, or family.
- Continued sedative, hypnotic, or anxiolytic drug use in the face of social/interpersonal problems that result from, or are made worse by, the use of the stimulant.
- Sedative, hypnotic, or anxiolytic use becomes prioritized to such an extent that social, occupational, and recreational activities are either given up completely, or are reduced drastically.
- Sedative, hypnotic, or anxiolytic use occurs even in situations where it becomes physically hazardous for the individual.
- Use of the sedative, hypnotic, or anxiolytic drug continues even with knowing the physical and psychological risks and exacerbations associated with it.
Tolerance is increased by one of the following:
- Large increases in the amount of the sedative, hypnotic, or anxiolytic drug to achieve wanted effect (not met as a criteria if under medical supervision).
- The same use of the sedative, hypnotic, or anxiolytic drug no longer reaches desired effect (not met as a criteria if under medical supervision).
Withdrawal due to one of the following:
- The Individuals displays withdrawal symptoms and characteristics of the sedative, hypnotic, or anxiolytic drug (not met as a criteria if under medical supervision).
- Symptoms of withdrawal diminish with use of the sedative, hypnotic, or anxiolytic drug and is used to relieve or avoid symptoms of withdrawal (not met as a criteria if under medical supervision).
Regular use over a long period results in an increased tolerance to the drug so that larger doses are needed to achieve the same effect.
There are several ways that patients can prevent prescription drug abuse. When visiting the doctor, provide a complete medical history and a description of the reason for the visit to ensure that the doctor understands the complaint and can prescribe appropriate medication. If a doctor prescribes a pain medication, stimulant, or CNS depressant, follow directions carefully and educate yourself about the effects that the drug could have, especially during the first few days during which the body is adapting to it. Also be aware of potential interactions with other drugs by reading all information provided by the pharmacist. Do not use another person's prescription, and do not increase or decrease doses or abruptly stop taking a prescription without consulting a health-care provider first. For example, if you are taking a pain reliever for chronic pain and the medication no longer seems to be effectively controlling the pain, check with your doctor rather than increasing the dosage on your own.
Although no extensive body of research regarding the treatment of barbiturate and benzodiazepine addiction currently exists, patients addicted to these medications should undergo medically supervised detoxification because the dose must be gradually tapered off. Inpatient or outpatient counseling can help the individual during this process. Cognitive-behavioral therapy also has been used successfully to help individuals adapt to the removal from benzodiazepines.
Often the abuse of barbiturates and benzodiazepines occurs in conjunction with the abuse of another substance or drug, such as alcohol or cocaine. In these cases of polydrug abuse, the treatment approach must address the multiple addictions.
A two-stage approach is often used in treating the addicted patient. First, detoxification of the drug followed by long-term rehabilitation.
- Diagnostic and Statistical Manual of Mental Disorders, Fourth Edition, Revised
- National Institute on Drug Abuse
- Diagnostic and Statistical Manual of Mental Disorders, Fifth Edition
Last reviewed 02/07/2019